Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 44, NWS Tucson, AZ

July 7, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2006, 2:34 PM MST for Cochise County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2006, 2:34 PM MST (21:34 UTC)
Expired
Jul 7, 2006, 3:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:12 PM MSTTSTM WND DMG16 Sw Willcox, AZSHERIFFS DISPATCH OFFICIAL REPORTED A LARGE TREE DOWN DUE TO STRONG WIND ON DRAGOON ROAD, 7 MILES SOUTH OF INTERSTATE 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 072134
SVRTWC
AZC003-072215-
/O.NEW.KTWC.SV.W.0044.060707T2134Z-060707T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF WILLCOX

* UNTIL 315 PM MST

* AT 226 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF WILLCOX...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLCOX BY 315 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3208 11018 3191 11003 3212 10972 3230 10988

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 072144
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST FRI JUL 7 2006

AZC003-072215-
/O.CON.KTWC.SV.W.0044.000000T0000Z-060707T2215Z/
COCHISE AZ-
243 PM MST FRI JUL 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
DRAGOON...OR ABOUT 17 MILES SOUTHWEST OF WILLCOX...MOVING NORTHEAST 
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COCHISE BY 305 PM MST
  8 MILES SOUTHWEST OF WILLCOX BY 315 PM MST

LAT...LON 3208 11018 3191 11003 3212 10972 3230 10988

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 072213
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST FRI JUL 7 2006

AZC003-072223-
/O.EXP.KTWC.SV.W.0044.000000T0000Z-060707T2215Z/
COCHISE AZ-
313 PM MST FRI JUL 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY EXPIRES
AT 315 PM MST...

DOPPLER RADAR INDICATED THAT THUNDERSTORM ACTIVITY HAS WEAKENED TO 
BELOW SEVERE LEVELS. THUS THE WARNING WAS ALLOWED TO EXPIRE. HOWEVER 
EXPECT THUNDERSTORM ACTIVITY TO CONTINUE THROUGH 4 PM.

LAT...LON 3208 11018 3191 11003 3212 10972 3230 10988

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 7 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA WILL
GRADUALLY MOVE NORTHEAST ACROSS THE STATE TONIGHT. A LESS ACTIVE DAY
IS EXPECTED ON SATURDAY BEFORE ANOTHER UPPER LEVEL DISTURBANCE MOVES
OFF THE PACIFIC AND ACROSS NORTHERN ARIZONA ON SUNDAY. ONCE THIS
SECOND DISTURBANCE PASSES...THE SUBTROPICAL HIGH WILL REPOSITION
ITSELF FROM EASTERN ARIZONA INTO THE SOUTHERN PLAINS. ALTHOUGH
MONSOON MOISTURE WILL REMAIN IN PLACE...THE POSITION OF THE HIGH
WILL HELP TO SUPPRESS THUNDERSTORM DEVELOPMENT SOMEWHAT EARLY NEXT
WEEK.

&&

.DISCUSSION...WE ARE OFF TO THE RACES WITH A SIGNIFICANT FLASH FLOOD
EVENT UNDERWAY OVER THE TUCSON METRO AREA. THE MOST ACTIVE AREA HAS
BEEN ALONG A VORT LOBE OUT AHEAD OF THE MAIN CIRCULATION CORE JUST W
OF THE PIMA COUNTY LINE. THIS LOBE WILL VERY SLOWLY ROTATE NE OVER
THE NEXT SEVERAL HOURS INTO THE E CWA...WITH CLUSTERING...MERGING
AND VERY SLOW CELL MOTIONS. WE ARE ALSO BE SEEING SOME ENHANCEMENT
FROM OUTFLOW BOUNDARIES -- ONE MOVING W FROM THE EARLY MORNING
ACTIVITY FROM W PIMA COUNTY...AND ANOTHER DROPPING SE FROM THE EARLY
MORNING YAVAPAI COUNTY ACTIVITY. ALTHOUGH THE WATCH RUNS UNTIL
9PM...WE ARE CONCERNED THAT AS THE UPPER LOW SHEARS ACROSS CENTRAL
AZ TONIGHT... ANOTHER VORT LOBE WILL FIRE A NOCTURNAL MCS. THOSE
TEND TO BE CLOSER TO THE CORE AT NIGHT WHICH BASED ON EXTRAPOLATION
WOULD PUT NE PINAL/N GRAHAM/N GREENLEE COUNTIES UNDER THE GREATEST
THREAT. WILL MONITOR THAT POTENTIAL THIS EVENING FOR A POSSIBLE
WATCH EXTENSION. WILL KEEP POPS GOING FROM KTUS EAST ALL NIGHT.

WITH THE VORT FINALLY ON THE MOVE...WSW FLOW TAKING OVER AND A BIG
DAY TODAY...SAT SHOULD BE A DOWN DAY FOR MUCH OF THE CWA. HAVE
LOWERED POPS A NOTCH...BUT NOT TOO MUCH SINCE WE WILL HAVE PLENTY OF
MOISTURE TO RECYCLE AND MID LEVEL TEMPS WILL STILL BE ON THE COOL
SIDE. ALTHOUGH MOST OF AZ WILL BE IN DECENT SW FLOW BY SUN...THE
NEXT UPSTREAM WAVE WILL BE MOVING INLAND TOWARD N AZ. NORMALLY SUCH
A SYSTEM WOULD DRY US EVEN MORE BUT THIS ONE WILL HAVE A 60KT UPPER
JET STREAK PASSING TO OUR N. THE 12Z RUNS SHOW SOME LOW LEVEL
AGEOSTROPHIC FLOW WITH THIS FEATURE WHICH TRANSLATES TO A BRIEF
REDEVELOPMENT OF SE-S WINDS FOR US. HAVE THUS INCREASED POPS SLIGHT
ON SUN.

AS WE HEAD INTO NEXT WEEK...THE WEAK MODEL CONSENSUS SHOWS THE MEAN
RIDGE EXPANDING FROM SE AZ INTO THE SOUTHERN PLAINS. THIS IS
GENERALLY A LOW GRADE PATTERN FOR US...NOT NECESSARILY BECAUSE THE
MOISTURE WILL BE LACKING BUT BECAUSE OUR FLOW WILL TEND TO BE VERY
WEAK. THAT WILL MAKE IT DIFFICULT FOR TSTMS TO PUSH OFF THE
MOUNTAINS. ALL OF THIS IS SUBJECT TO CHANGE...OF COURSE...SINCE AN
E-W HIGH LIKE THIS TENDS TO ALLOW AN INCREASE IN UPPER SUBTROPICAL
LOWS  MOVING W FROM THE GULF OF MEXICO.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZONES
19/30/32/33/34/35 UNTIL 9PM.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 1:10 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST FRI JUL 7 2006

AZZ019-029-030-032>035-082015-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
110 PM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IN IN EFFECT UNTIL 900 PM MST. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING. BECAUSE THE STORMS ARE MOVING SO SLOWLY...1 TO 2 INCHES
OF RAIN IS LIKELY IN LESS THAN AN HOUR. THE STRONGEST STORMS WILL
ALSO BE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL AND WIND GUSTS
UP TO 60 MPH.

THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET THIS EVENING. HOWEVER...
THERE IS A RISK OF SOME REDEVELOPMENT AFTER MIDNIGHT...
PARTICULARLY OVER NORTHERN GRAHAM AND GREENLEE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF
THUNDERSTORMS IS EXPECTED TO DIMINISH ON SATURDAY...WITH A SLIGHT
UPSWING ON SUNDAY...AND ANOTHER DOWNTURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-082015-
WESTERN PIMA COUNTY-
110 PM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BECAUSE THE AREA
RECEIVED HEAVY RAIN EARLIER TODAY...IT IS UNLIKELY THAT STRONG
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING.
HOWEVER... MOTORISTS SHOULD BE ON THE ALERT FOR WATER AND MUD
STILL ON ROADWAYS FROM THIS MORNING/S HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 7, 2:08 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI JUL 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      5 W BENSON              31.96N 110.39W
07/07/2006                   COCHISE            AZ   COUNTY OFFICIAL

            WEST BOUND INTERSTATE 10 CLOSED DUE TO FLOWING WATER OVER
            THE ROADWAY AT MILE POST 300.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:32 PM MSTFlash Flood WatchTWC8 hr
Jul 7, 12:52 PM MSTFlash Flood WarningTWCPima53 min
Jul 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Jul 7, 1:51 PM MSTFlash Flood WarningTWCCochise54 min
Jul 7, 2:37 PM MSTFlash Flood WarningTWCPima23 min
Jul 7, 3:38 PM MSTFlash Flood WarningTWCCochise37 min
Jul 7, 4:42 PM MSTFlash Flood WarningTWCGraham, Greenlee33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.